Experienced • Established • Effective

Anaphylaxis from penicillin

| Mar 24, 2020 | Hospital Negligence |

Penicillin changed modern medicine. It’s a very effective medication and has proven quite useful over the decades. It’s an antibiotic, so it’s used to treat all manner of infections.

However, some people are allergic to this medication. They may get a rash, run a fever, have trouble breathing or encounter other such issues. Most of the time, this is not fatal. That doesn’t mean it’s fine if an inattentive medical professional gives penicillin to someone who is allergic, but they’ll survive the incident.

In rare cases, though, the reaction is so bad that it leads to anaphylaxis. This can be fatal and causes the “widespread dysfunction of body systems,” per the respected Mayo Clinic. Symptoms include:

  • Abdominal cramps
  • Nausea
  • Trouble breathing due to a constriction of the throat and airways
  • Diarrhea
  • Vomiting
  • A rapid pulse
  • Low blood pressure
  • Lightheadedness
  • Dizziness
  • Seizures

In the end, it can lead to a complete loss of consciousness and the patient may die. Again, this is rare, but it’s nothing to take lightly with so much at stake.

Unfortunately, a simple error made by a medical professional can cause this. If a nurse assumes a patient can have penicillin because most people can and doesn’t bother to read their chart, the patient may take it without realizing what they’ve been given. All it takes is one oversight or communication error to put someone in critical condition.

Have you suffered some sort of illness or injury due to hospital negligence, or have you even lost a loved one? If so, make sure that you know what legal steps you can take.

Email our firm

Contact The Law Offices of Judy Snyder

1000 SW Broadway, Suite 2400
Portland, Oregon 97205

Map and Directions

Local: 503-894-7478
877-228-5027
Fax: 503-241-2249
email